Heads up, Effexor XR users. Pfizer has recalled lot numbers V130142 and V130140, and Greenstone lot number V130014, because they may contain a heart medicine that could potentially be life threatening. In case you can’t access the above linked article without a password, I will quote the relevant passage from the Medscape article here:
A voluntary nationwide recall of 3 different lots of the antidepressant venlafaxine (Effexor, Pfizer Inc) has been issued by the drug’s manufacturer owing to possible contamination with a heart drug and subsequent potentially fatal consequences.
As a precaution, Pfizer Inc is recalling 1 lot of 30-count Effexor XR (venlafaxine HCI) 150 mg extended-release capsules, 1 lot of 90-count Effexor XR (venlafaxine HCl) 150 mg extended-release capsules, and 1 lot of 90-count Greenstone LLC-branded venlafaxine HCl 150 mg extended-release capsules.
According to Pfizer, the action is being taken because 1 bottle of Effexor XR contained a single capsule of dofetilide (Tikosyn, Pfizer Inc) 0.25 mg, an antiarrhythimic medication used to treat atrial fibrillation/atrial flutter and maintain normal sinus rhythm.
Pfizer says the probability that other bottles of Effexor XR have been similarly contaminated is low but that it has issued the recall as a precaution.
This recall involves Pfizer lot numbers V130142 and V130140, which both expire in October 2015, and Greenstone lot number V130014, which expires in August 2015.
“Although Pfizer has not received any other such reports, these 3 lots are being voluntarily recalled as a precaution because they were packaged on the same line,” the company said in a release.
“The use of Tikosyn by an Effexor XR/Venlafaxine HCl patient, where the contraindications and drug-drug interactions with Tikosyn have not been considered by the prescribing physician, could cause serious adverse health consequences that could be fatal,” the company notes.
I hope no one is taking these lots of Effexor XR/Venlafaxine HCl, but if you are, stop taking it immediately and call your prescribing provider.